CD4 drop on Complera while VL undedectable
Jul 25, 2013
Hello, I have been positive since 1990. I waited until my VL exceeded 100,000 before starting treatment - which was quite a few years. I tried a few different combinations initially but had to switch due to issues. I developed a rash suspected from Abacavir, anemia from AZT, very yellow eyes with Reyataz, so ended up on combination of Sustiva, 3TC, and something else. I was on this for a few years but struggled with sleep and other mental side effects. This combination was successful in getting my VL undetectable. After needing a break from the mental side effects, I switched to Kaletra / Truvada. Again, a very successful HAART but I suffered from diarrhea daily. This went on for 6+ years until my doctor suggested exploring Complera. I have been on Complera for over a year now and still undetectable. I no longer have GI issues and seem to be tolerating the medicine well. My concern however is my overall health doesn't seem as good and my CD4 count and percent has dropped every time since I switched (three times). Prior to switching, my CD4 was consistently over 650 and as high as 850. Now my CD4 is 485 /34% The time previous was 520 / 35%. I am now concerned at the three consecutive CD4 drops since switching medicine. My doctor doesn't seem concerned since my VL is undetectable. Should I consider switching again back to a PI-based HAART such as Prezista/Truvada?
Response from Dr. Young
Hello and thanks for posting.
I'm with your doctor. With an undetectable viral load, I'm not concerned about the variations in your CD4 counts. Indeed, many experts now recommend checking CD4 counts only annually in people, like you, who are successfully on ART with undetectable viral loads.
I would not advocate switching treatment for this reason alone.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.